Wyoming, 2018

Tornadoes and Hail in Wyoming, May 27, 2018

May 27, 2018 · NWS CYS · 13 events in 5 counties and zones

Strong thunderstorms and supercells formed across the high plains of southeastern Wyoming producing large hail and two confirmed tornadoes. The first tornado was rated as an EF-2 as it produced damage to residences and vehicles in Federal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong thunderstorms and supercells formed across the high plains of southeastern Wyoming producing large hail and two confirmed tornadoes. The first tornado was rated as an EF-2 as it produced damage to residences and vehicles in Federal. A second tornado formed near the Whitaker exit along Interstate 25 though the damage done to a car but there was not a damage indicator to assign, so it was rated as EF-Unknown.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 27, 1:00 PM MST, 17 minutes earlier.

Area forecast discussion, May 27, 1:00 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
200 PM MDT Sun May 27 2018

.SHORT TERM...(This evening through Monday)
Issued at 120 PM MDT Sun May 27 2018

...Mesoscale update...

...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT...

A few storms have developed west of the Laramie Range in the higher
terrain to the west of Interstate 25. Visible satellite also
showed agitated cumulus south across the front range of
colorado.This is indicative of the unstable environment with
steep lapse rates and between 1500 and 2500 j/kg of MLCAPE. The
latest observations from the KCYS Vertical Wind Profiler show
15-20 kts 0-1 km shear and 40+ kts 0-3 km shear. This is very
favorable for low level updraft rotation with discrete storms. Mid
level mesocyclones have been noted in several storms to the west.
As storms move off the higher terrain and into the low level
moisture, they will pose a threat for large hail, damaging winds,
and an isolated tornado or two. One question that remains is the
quality of the low level moisture. Cheyenne has held steady in the
mid 50s which would keep T/TD spreads relatively low. This would
help keep LCLs lower and potential increase the threat for a
tornado. The other question is storm coverage. If many storms form
and the moisture content is too low, storm interactions and
outflow should shift the focus toward damaging winds and large
hail as storms congeal. Trends will continue to be monitored as
more storms develop and move into a favorable environment for
severe weather.

...Today, Tonight...

Rounds of showers and thunderstorms will develop and move slowly
northeastward. Some storms could be severe and produce large
hail, damaging winds, and isolated tornadoes. There will also be a
threat for flash flooding as storms congeal into a cluster after
sunset. Will continue the Flash Flood watch until midnight
tonight. Overall forecast is on track and not much was changed
from the last issuance. Clouds will limit the temperatures
somewhat tomorrow especially if showers and thunderstorms persist
through the night, as some models suggest. This also lends
importance to the severe threat for Monday. Details with that
environment will be affected by what happens with the convection
today. A few severe storms will be possible with large hail,
strong winds, and an isolated tornado.

.LONG TERM...(Monday night through Sunday)
Issued at 120 PM MDT Sun May 27 2018

An active period of weather is expected through the long term as
an upper low moves slowly across the plains. Showers and
thunderstorms ongoing Monday night will continue overnight into
Tuesday. Models show good QPF signals across the area thanks to
the lift from the upper level low. The rain and clouds should keep
high temperatures cooler on Tuesday with some more showers and
thunderstorms. The severe threat is low for Tuesday but could
possibly increase as models converge on a solution. Wednesday
will start a bit of a warm up trend as as showers and storms
become more isolated through the period. High temperatures will
be back up into the low to mid 80s across southeastern Wyoming and
western Nebraska by Wednesday afternoon. Thursday will be the
warmest day of the week with upper 80s to near 90 returning to the
Panhandle. Isolated showers and storms will be possible along an
approaching cool front Friday and Saturday along with some
stronger west winds along the front. Temps on Sunday will be more
mild as a shortwave ridge builds in. This will keep most of the
rain chances at bay in the longer term.

&&

.AVIATION...(For the 18Z TAFS through Monday morning)

Main forecast challenge will be the timing and coverage of
convection this afternoon and possibly through tonight.
Thunderstorms are expected to develop between 19z to 22z for the
southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday
for western Nebraska. There is indication that showers and
thunderstorms may redevelop late this evening through tonight, so
kept a mention of VCTS through the overnight hours.  In addition,
some low stratus and fog is possible after 09z and into Monday
morning, mainly for KLAR and KCYS.

&&

.FIRE WEATHER...
Issued at 120 PM MDT Sun May 27 2018

Fire weather concerns are low through the period. An upper level
low pressure system will bring active weather to Wyoming and
Nebraska. Rounds of showers and thunderstorms will keep relative
humidities high and bring wetting rain through the week limiting
the overall fire danger.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch until midnight MDT tonight for WYZ101>103-
 106>108. Severe Thunderstorm Watch 123 until 8 pm MDT for
WYZ101-119

NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096.
 Severe Thunderstorm Watch 123 until 8 pm MDT.

&&

SHORT TERM...ADL
LONG TERM...ADL
AVIATION...TJT
FIRE WEATHER...ADL
Hazardous weather outlook, May 27, 11:58 AM MST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1258 PM MDT Sun May 27 2018

WYZ101-103>119-281900-
Converse County Lower Elevations-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect for southeast Wyoming
this afternoon until 800 pm MST. Thunderstorms are currently
developing south of Interstate 80, but will gradually move north
and east through the afternoon. A few storms could be severe,
with large hail and damaging winds the primary hazards. A brief
tornado is also possible.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

NEZ002-003-019>021-054-055-095-096-WYZ102-281900-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Niobrara County-
1258 PM MDT Sun May 27 2018

This hazardous weather outlook is for portions of western
Nebraska and east central Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A Severe Thunderstorm Watch is in effect until 800 pm MST, but
this Watch will likely be extended through late this evening.
Thunderstorms are currently developing south of Interstate 80
across southeast Wyoming, but will gradually move north and east
through the afternoon. A few storms could be severe, with large
hail and damaging winds the primary hazards.

In addition, some storms will likely produce heavy rainfall. This
may lead to localized flash flooding. A Flash Flood Watch has been
issued for portions of east central Wyoming and the northern
Nebraska Panhandle.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Scattered to numerous thunderstorms are possible again on Monday
afternoon and evening, especially along and east of the Laramie
Range.

Thunderstorms are possible again on Monday afternoon and evening,
especially along and east of the Laramie Range. A few storms could
be severe, with large hail, damaging winds, and perhaps an
isolated tornado.

.Spotter information statement...

Spotters are urged to report severe weather to the National
Weather Service.

The radar

The Cheyenne radar (KCYS), 49 km away, was scanning. The volume nearest the first event began at 20:17 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 tornado. Local standard time, as filed.

Hail, Albany

When
May 27, 1:17 PM MST
Where
Albany County, 1.48 mi SSE of Vedauwoo
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
41.140, -105.390

Hail, Albany

When
May 27, 1:31 PM MST
Where
Albany County, 5.94 mi NNW of Vedauwoo
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
41.241, -105.437

Hail, Albany

When
May 27, 1:35 PM MST
Where
Albany County, 0.69 mi S of Vedauwoo
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
41.150, -105.400

Tornado, Albany

When
May 27, 1:43 PM MST to 2:00 PM MST
Where
Albany County, 2.86 mi N of Buford to 8 mi NNE of Buford
Rating
EFU
Path length
5.67 mi
Path width
50 yd
Continued into
Laramie, Wy (CYS)
Reported by
Park/Forest Service
Coordinates
41.161, -105.306

Tornado spotted north of Highway 210 by Curt Gowdy State Park staffer. Estimated distance between observer and tornado was 2 to 3 miles.

Tornado, Laramie

When
May 27, 1:43 PM MST to 2:00 PM MST
Where
Laramie County, 7.09 mi W of Hecla to 4.94 mi NW of Hecla
Rating
EFU
Path length
5.67 mi
Path width
50 yd
Reported by
Park/Forest Service
Coordinates
41.161, -105.306

Tornado spotted north of Highway 210 by Curt Gowdy State Park staffer. Estimated distance between observer and tornado was 2 to 3 miles.

Hail, Albany

When
May 27, 2:16 PM MST
Where
Albany County, 4.32 mi NW of Vedauwoo
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.210, -105.450

The large hail caused damage to cars and trailers in the Pole Mountain area.

Hail, Laramie

When
May 27, 2:20 PM MST
Where
Laramie County, 0.69 mi N of Federal
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.280, -105.100

Tornado, Laramie

When
May 27, 2:20 PM MST to 2:32 PM MST
Where
Laramie County, 0.57 mi NW of Federal to 0.97 mi SW of Federal
Rating
EF2
Path length
1 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
41.275, -105.109

Significant tornado damage was noted near Federal, Wyoming where eight structures were impacted along Mountain Shadow Drive and Mountain Shadow Lane. The tornado initially touched down just northeast of Federal, tracking south, before lifting south of Federal. Significant damage consistent with a EF-2 tornado was observed to a manufactured home just east of Federal, where the roof had been removed, garage destroyed, while exterior walls were left attached to the foundation and intact. The tornado continued south tossing numerous livestock and camper trailers. High-end EF-2 damage was observed to a single family residence farther south, where the roof and a few exterior walls were removed. A garage and exterior shed was also destroyed at the residence. The tornado continued south removing the roof of another home half a miles southeast of Federal. Numerous damage to roofs around the area was also noted.

Tornado, Platte

When
May 27, 3:05 PM MST to 3:20 PM MST
Where
Platte County, 9 mi S of Glendo to 2.79 mi SW of Cassa
Rating
EFU
Path length
2.57 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
42.370, -105.030

Tornado reported nine miles south of Glendo moving northeast through northern Platte County. Mainly open prairie grasslands made it impossible to determine a full path and any EF rating other than unknown.

Hail, Laramie

When
May 27, 3:10 PM MST
Where
Laramie County, 3.41 mi WSW of Hecla
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.140, -105.230

Tornado, Laramie

When
May 27, 3:21 PM MST to 3:23 PM MST
Where
Laramie County, 14.55 mi NE of Federal to 15.12 mi NE of Federal
Rating
EFU
Path length
0.64 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
41.401, -104.880

A car was damaged near the Whitaker exit along Interstate 25 with clear indication of tornado rotation. Without a damage indicator, however, this portion of the tornado was rated EF-Unknown.

Hail, Converse

When
May 27, 3:40 PM MST
Where
Converse County, 2.26 mi S of Clayton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.818, -105.757

Hail, Goshen

When
May 27, 4:50 PM MST
Where
Goshen County, 8.43 mi S of Mers Hill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.760, -104.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyThe tornado archive for Wyoming, 2018Warnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785915, 785916, 785917, 795607, 795608, 785918, 785919, 785927, 795613, 785937, 785936, 785939, 785940.